From Weight Gain to Extreme Weight Loss

It has been a long time since I have posted, and I just want to give a little update on our recent concerns.

My son DS is still living in a personal care home, and thank heavens, except for occasional frictions, it seems to be working out. He has been there since December 2007. He refuses to have anything to do with a day program, but we have worked out a bit of a compromise with the caregiver to give her a break: DS comes home on the weekends.

A year ago this fall, DS was beginning to have some mood problems again. We felt the psychiatrist was not taking our concerns seriously. We made a change to another psychiatrist. Dr. K. made some changes and the moods seem to stabilize. In the meantime, we continued to be concerned about DS’s weight gain. Since 2007 he had gained about 50 pounds or so, after initially losing 20 pounds or so during the worst times of his fears and paranoias. The weight gain was most likely due to the Risperdal he has been taking since 2007 to control his psychotic symptoms. In many people, Risperdal will adversely affect a person’s appestat to the point that they can eat and eat and not feel full.

So there was a concern about his weight gain, and Dr. K. suggested we try a new drug to control DS’s psychosis. The drug was Abilify. We stuck with the Abilify for about three months. The good news is his appetite was reduced and he lost about 30 pounds. The bad news is that many strange behaviors began to crop up. A few examples of what I call strange: he was talking at the refrigerator one day for about a half hour. He was kneeling on the floor in the middle of the kitchen praying for at least an hour solid. (Our religious practice, such as it is, would be to pray in private out of sight of anyone else.) Also, we caught him a couple of times stepping outside the front door in the nude. He could not explain why he was doing that.

So anyway, these behaviors were new and somewhat different from what was going on before. He did not seem to be having the excessive delusional fears of before, or at least he was not vocal about it.  So Dr. K finally admitted that the Abilify was not working out. DS went back on the Risperdal with all the cautions about being careful not to start overeating.

The weird thing is for the next three months he continued to lose weight. His intake of food was obviously very reduced, so that is why he was losing weight. After losing another twenty pounds or so over a couple of months, Dr. K. said that DS would need to stop losing weight, or he would put DS in the hospital. DS got very upset about that, but I had to agree that the doctor had a point. He was under 160 pounds, and if things continued, it could get very unhealthy. So this feels very strange, but now we are trying to encourage him to eat. DS has been up and down a few pounds, but he seems to be maintaining at the moment.

It does not make sense why there continues to be weight loss even now that he is back on the Risperdal. These drugs don’t do the same things to different people, and sometimes even the same people at different times, I suppose. Also I think the Abilify may have disturbed something in his system that still has not been put right.

So there we are.

Explore posts in the same categories: Medications, Mental Illness

2 Comments on “From Weight Gain to Extreme Weight Loss”

  1. Rob Wilkens Says:

    Abilify for me made me very nervous an antsy. Risperdal for me (and not same for everyone) made me deal with the symptoms better, but i was still having some, for example, delusions of reference where it would feel like everyone around me was talking about me all the time. But the risperdal kept me calm and i didn’t react to it, even though i felt the fear. I tried something new last month, and i’ve got mixed reviews on it: First, it hasn’t caused me to gain or lose weight, i’ve been maintaining around 175-183lbs since october of last year. I weighed 178 this morning. Second, a negative, is that i have cotton mouth (dry) on this med. Let’s just say it’s a good thing i’ve learned to drink filtered water (from a pitcher) and enjoy it almost as much as sugary sodas (i still have soda, but less often). Third, this medication relaxes me to the point where i need to be woken up in the morning (alarm, phone call, knock on door), or otherwise I’ll sleep past noon. Fourth, and finally, this is the first drug i’ve taken where i have not experienced any symptoms at all once i switched to the 300mg dosage. I don’t have delusions of reference, i don’t hear voices that aren’t there (I did on risperdal in both cases), my moods are remarkably stable. I am hesitant to give the name of the drug, because (1) it is expensive, (2) As far as i know, it only works for me and not others, (3) I don’t want to be responsible for you switching to something that doesn’t work. But i’ll give the name anyway, it’s seroquel xr. It’s not a wonder drug (like i said sleepiness and cotton mouth are bad side effects), but it actually controls the symptoms of my illness.

  2. Hero Says:

    Thanks for your comments, Rob. As it turns out my son is now maintaining his weight in the high 150’s, and that seems to be acceptable to the doctor. He is back on the Risperdal, and thank goodness it does not seem to be causing serious weight gain. (knock on wood) I can’t believe he made it through the holidays without gaining back some weight (always a struggle for me), and we are making a habit of weighing-in weekly to monitor the situation, up or down.

Comment: